Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 17, 2004, 11:20 PM CDT for Lake County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2004, 11:20 PM CDT (04:20 UTC)
- Expired
- May 17, 2004, 11:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Lake County, IL
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA NATIONAL WEATHER SERVICE CHICAGO IL 325 PM CDT MON MAY 17 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS: MAIN CONCERN THIS FCST IS WITH POTL FOR HVY RAINFALL WITH TSTM DVLPMT AHD OF APCHG CDFNT. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH FOR TNGT AND ERLY TUES FOR ALL BUT SERN PORTION OF FA. DECISION IS BASED ON COMBINATION OF SEVERAL ELEMENTS...SATLT LOOPS SHOW REMNANTS OF MCV LIFTING NEWD FROM NRN MO INTO SRN IA. CU/TCU FIELD HAS BEEN INCRSG AHD OF THIS AREA ACRS W CNTRL/NWRN IL. IN ADDN...TSTMS HAVE BECOME WIDESPREAD ACROSS ERN NE/WRN IA. ETA SEEMS TO HAVE INITIALIZED BEST THIS MRNG AND THIS MODEL AS WELL AS MESOETA AND RUC ALL SHOW SIG OMEGA FIELD DVLPG OF FA BY 06Z. THIS SUGGESTS THAT STMS TO W MAY FORM INTO AN ELONGATED...FRONTAL MCS AND MOVE INTO NRN IL LATER TNGT. FCST SOUNDINGS SHOW PW ARND 1.5 INCHES WHICH ISNT ANYTHING EXTRAORDINARY...BUT GIVEN HEAVY RAINFALL OVER THIS PAST WEEK...PRODUCES ENUF QPF THAT FLOODING MAY RESULT FROM TNGTS STMS. ALSO...RELATIVELY HIGH TOTALS INDEX...SWLY H85 FLOW FCST TO INCRS TO AOA 30 KTS...AND DECENT FCST MOISTURE FLUX CONVERGENCE...AND RATHER SLOW FRONTAL MOVEMENT SUGGEST FLOOD POTL. FFA NARRATIVE BULLETIN WIBIS BY 1600 CDT. LTL CHG TO FCST BEYOND TUES...WITH UPCOMING 3-7 DAY PERIOD LOOKING QUITE WET WITH MED RANGE GUID CONSISTENT PAST FEW RUNS IN BRINGING AT LEAST 2 MORE SHORT WAVES THRU WLYS ALLOWING SFC BOUNDARY TO CYCLE THRU FA AGAIN WED-THU...AND FRI-SAT TIME FRAME. THIS WILL ALSO RESULT IN ROLLERCOASTER TEMPS. MERZLOCK && .AVIATION... FOR 18Z TAFS...MVFR TO VFR CONDITIONS WITH SOUTHWEST SFC FLOW ANTICIPATED TO CONTINUE THROUGH TODAY AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD ENTER INTO THE REGION AFTER 06Z WITH THE SFC WINDS BECOMING NORTHERLY BEHIND THAT. PRECIP WISE...SCATTERED TSRA ARE POSSIBLE THIS AFTERNOON WITH WIDESPREAD CONVECTION DEVELOPING OVER THE TERMINALS AFTER 01Z TONIGHT AND PERSISTING TO NEAR DAWN. LEFT OUT TSRA FOR TODAY DUE TO SCATTERED NATURE...WILL UPDATE TAFS IF CONVECTIVE COVERAGE BECOMES BETTER DEFINED. MFR CONDITIONS ARE EXPECTED WITH TONIGHTS ACTIVITY. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...FLASH FLOOD WATCH TNGT-ERLY TUES N CNTRL AND NE. IN...FLASH FLOOD WATCH TNGT-ERLY TUES NWRN IN N OF KANKAKEE RVR. LK MI...NONE.
Hazardous weather outlook, May 17, 5:00 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 500 PM CDT MON MAY 17 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-181100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 500 PM CDT MON MAY 17 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A FLOOD WATCH IN EFFECT FOR THAT PART OF THE OUTLOOK AREA NORTH AND WEST OF APPROXIMATELY A BLOOMINGTON TO MOROCCO TO WHEATFIELD LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. ISOLATED THUNDERSTORMS WERE STARTING TO DEVELOP IN EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS EVENING...AND WILL BECOME MORE NUMEROUS AS THEY MOVE NORTHEAST INTO NORTH CENTRAL AND FAR NORTHEAST ILLINOIS DURING THE EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. THERE IS A THREAT OF HEAVY RAIN...WITH POSSIBLE FLASH FLOODING IN THE FLOOD WATCH AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE LIKELY TUESDAY...WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTH OF I-80. THERE IS THE POTENTIAL FOR FLOODING FROM ANY HEAVY RAINFALL FROM STORMS TONIGHT AND EARLY TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE AREA. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-181100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 500 PM CDT MON MAY 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING...BECOMING NUMEROUS LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE LIKELY TUESDAY MORNING. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:42 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 48 min |
| May 17, 10:34 PM CDT | Special Marine Warning | LOT | 86 min | |
| May 17, 10:34 PM CDT | Special Marine Warning | LOT | 86 min | |
| May 17, 11:43 PM CDT | Flash Flood Warning | LOT | Lake, McHenry | 6 hr |
| May 17, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 11:58 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 47 min |
| May 18, 12:25 AM CDT | Flash Flood Warning | LOT | Cook | 5 hr |
| May 18, 12:46 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 44 min |
| May 18, 1:07 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 38 min |
| May 18, 1:44 PM CDT | Severe Thunderstorm Warning | LOT | Benton | 46 min |
| May 18, 2:09 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Newton | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.